Topamax: Depression as a Side Effect

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

kwikkitty
New Member


Date Joined Apr 2011
Total Posts : 3
   Posted 4/8/2011 10:34 PM (GMT -6)   
Hi,
 
I had posted this in the wrong section, sorry.
 
I have been on 50mg of Topamax for Migraine for ~ 3 months (25mg did nothing).
On 50mg the migraines have gone (Absolute blessing!!).
However, like many, I have side effects I don't like.
The minor side effects (ext. tiredness, weight loss etc)  I can live with.
 
However, I also have constant mild depression (2 months now) and this I can't handle.
I am prepared to put up with this if I think it will go with time.
 
I would like to hear from anyone who has had the Topamax side effect of depression and can tell me how long it lasted. 
 
Thanks.

lostinthewoods
Regular Member


Date Joined Jan 2011
Total Posts : 28
   Posted 4/9/2011 12:26 AM (GMT -6)   
I had been on my 100mg dose of Topiramate (Topamax)  for a month or so. It still hadn't cut the pain so I went back and the doc increased it. The strangest thing happened to me, which I quite liked. Before I had the strangest mood, I don't know if I could call it a depression. I just felt wrong. I work in a kitchen, and sometimes I felt like I wanted to throw knives at my coworkers head cause they made me so mad. I just felt like I just couldn't control my emotions sometimes. I talked to some of my other coworkers and they wanted to throw other stuff at those same coworkers so maybe it wasn't just the meds! When I went to the doctor, she increased the medication to 150mg per day. For 2 weeks I felt like I was really high on something. I was feeling really really good. It didn't last forever. But now my moods are stable, I have more good days than bad, and there is absolutely no depression any more. I am actually really happy with this side effect. I told my doctor about it, and asked to never be taken off of it. The side effects for the moods at the higher levels are so beneficial, it's unbelievable. At the lower dose, it was a nightmare.

ADhah
New Member


Date Joined Apr 2011
Total Posts : 2
   Posted 4/9/2011 6:54 PM (GMT -6)   
I am on 200 mg. topamax for migraines. I sometimes feel what I describe as ennui (bored but lack the want or will to find anything to do about it). It feels like a depression, but more of a sadness that nothing is going on. Very hard to explain. I am going to see my doctor on Wednesday.

I also feel a bit of irritability with it, but that feeling was much stronger at a lower dose.

jmac77
New Member


Date Joined Jan 2012
Total Posts : 1
   Posted 1/31/2012 2:33 PM (GMT -6)   
I take 240 mg of Topamax for migraines but it also works as an antidepressant for me. I ran out for a few days and I was really down and depressed until I got back on it. Then I felt better again.

CRANKY 1
Veteran Member


Date Joined Aug 2005
Total Posts : 617
   Posted 2/2/2012 1:30 AM (GMT -6)   
RUN! RUN AWAY!!!  HIGH DOSES OF DOPAMAX can have MAJOR NEGATIVE SIDE EFFECTS!!!  That crap gave me permanent short-term memory loss and serious problems with my cognitive functions, which has not gotten any better YEARS AFTER QUITTING that ROTTEN POISONOUS MEDICATION.  Just saying...
 
Leigh Ann skull
•On Disability for: Chronic Migraines, serious Back and Knee problems (will need surgery eventually), moderate Depression, Anxiety/Panic disorder, TMJ, stomach problems
•Divorced, 46, spawn-free

"THE WEATHER IS HERE, I WISH YOU WERE BEAUTIFUL." -Jimmy Buffett

carrieh
New Member


Date Joined Feb 2012
Total Posts : 1
   Posted 2/10/2012 12:56 PM (GMT -6)   
I've been taking 300 mg of Topamax for over 2yrs now. All the minor side effects have gone away (tingling in hands, word recall loss,), but I am still tired throughout the day and mildly depressed. However, my frequent painful migraines are totally gone. I guess it's a trade off...
 
Would like to hear others' experiences taking Topamax or Topiramate.
 
Thanks!

BnotAfraid
Forum Moderator


Date Joined Apr 2012
Total Posts : 7515
   Posted 4/16/2012 9:55 PM (GMT -6)   
Hi, just joined.  I take 50 mg am and 100mg Topiramate in pm. this along with 2 other meds control my migriane pains.  I have MDD and complex PTSD so it is hard to say if my depression is helped  or hindered by the topiramate.  If pushed to a corner, I would have to say helped.

SmurfyShadow
Veteran Member


Date Joined Dec 2008
Total Posts : 2386
   Posted 4/19/2012 3:54 AM (GMT -6)   
I do 100mg and all the tingling, word recall loss, so on went away. I haven't been depressed from that. I just got depression last month, when I had five family members die. My step mother died suddenly, my 2 aunts died of cancer, uncle died of cancer and grandmother died because it was her time.
"The Walking Medical Mystery"

Too many Allergies / Too many RXs & DXs

A Rare Gem for Doctors and Guinee Pig
~Medical Caregiver and Doctors Worse Nightmare~

lockett11
New Member


Date Joined Jul 2014
Total Posts : 1
   Posted 7/17/2014 5:32 PM (GMT -6)   
I have epilepsy and anxiety, which I have been treating with Tegretol and Zoloft with no problems. However, I also have had migraines for years, and just recently went to a neurologist who suggested I substitute my Tegretol with Topamax to treat both the epilepsy and migraines. I might even lose some weight! I am up to 100 mg a day, and I still have the headaches. I also now am so depressed, tired, and have stomach aches and diarrhea. I haven't lost a pound and I can't stand feeling this way!! I'm asking my doctor to tell me how to taper off and get back on Tegretol!! Now what do I do about my migraines? Does anyone have any other ideas?

lostinthewoods
Regular Member


Date Joined Jan 2011
Total Posts : 28
   Posted 7/18/2014 7:18 PM (GMT -6)   
I think I should add an update. I just read my reply and should add something. I was okay with the topiramate until I wasn't. about a year or so into treatment I started having a strange experience. As I drove my car I would feel compelled to drive it off of steep embankments. When I was in Yellowstone I had the horrible desire to go swimming in those extremely hot pools of water. I told my doctor and was taken off of it right away. My neurologist prescribed something different. Sadly every pound I lost on the topiramate is back. My migraines seem to respond better to my triptans with this new med.

Neurotic8
New Member


Date Joined May 2014
Total Posts : 5
   Posted 7/19/2014 3:00 PM (GMT -6)   
I've had a long standing history with migraines, and I was taking Sibelium/Flunarizine for a while. Over year and a half ago, I noticed changes in my mood and I concluded that I'd become depressed. In February I thought maybe its the Sibelium? So I stopped it. But the depression didn't go away from that time till now so I'm assuming it's a bigger problem. Anyhow, I just started Topiramate about 3 weeks ago. I'm also in the process of getting an appointment with a psychiatrist and potentially starting treatment with them too. If Topiramate also causes depression, I'm definitely going to push for treatment from the psychiatrist. I can't put up with this any longer.

Tommy1971
New Member


Date Joined Aug 2015
Total Posts : 1
   Posted 8/24/2015 4:34 PM (GMT -6)   
Yes, Topamax can cause or intensify depression for those who have or have had a history of the condition according to my neurologist and literature online. Although it can happen to anyone. Its more apt to happen to those with histories or symptoms. That was my story. I've switched anti depressants because of 75lb weight gain and have had a low grade depression since the switch with a few hour dip during the day that the gym would take care of. I developed severe headaches during this time and was given Topamax. Within 3 weeks my headaches were gone but that dip during the day lasted all day and was more severe, I was having trouble sleeping and had to push myself to do routine tasks. As per my neurologist, Ive tapered to 50mg but it hasn't helped much. I'm trying to be patient but that patience is wearing thin and unless my newest antidepressant kicks in I may have to discontinue Topamax and look at botox treatment for migraines. If you have depression currently be very careful with this medication, my doctor never mentioned anything about it until after the fact. Hope this helps someone. God Bless.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 25, 2018 10:02 AM (GMT -6)
There are a total of 3,006,424 posts in 329,336 threads.
View Active Threads


Who's Online
This forum has 161833 registered members. Please welcome our newest member, LorrieL..
306 Guest(s), 14 Registered Member(s) are currently online.  Details
alephnull, Michelejc, BangedUp, tarhoosier, AZdiane, Dimitri71, hopenchange, sebreg, Admin, 1000Daisies, Uniform Charlie, garyi, nakamura1967, PDXtransplant